Send to:

Choose Destination
See comment in PubMed Commons below
Dent Update. 2012 Jan-Feb;39(1):33-4, 37.

An interesting potential reaction to warfarin.

Author information

  • 1Department of Maxillofacial Surgery, Altnagelvin Area Hospital, Glenshane Road, Londonderry BT47 6SB, UK.


Warfarin is an oral anticoagulant, used routinely for patients with atrial fibrillation, deep vein thrombosis, pulmonary embolism and those with a mechanical prosthetic valve. There are several noted adverse reactions associated with its use, in particular the risk of haemorrhage. Other adverse reactions include: hypersensitivity, rash, alopecia, diarrhoea, unexplained drop in haematocrit, purple toes, skin necrosis, jaundice, hepatic dysfunction, nausea, vomiting and pancreatitis. In this case report, an interesting potential adverse reaction to warfarin is discussed. The reaction described affected the patient's tongue, without affecting any other aspect of the oral cavity or body.


This case report highlights the potential problems that can be encountered by patients on warfarin therapy, specifically, the possibility for hypersensitivity type reactions.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk